Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Albuquerque, NM

July 13, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 13, 2018, 2:44 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2018, 2:44 PM MDT (20:44 UTC)
Expired
Jul 13, 2018, 5:14 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:00 PM MDTFLASH FLOOD1 Se Ute Park, NMLARGE AREA OF MUD... ASH... ROCKS... AND DEBRIS DAMAGED A COUPLE HOMES AND AT LEAST ONE VEHICLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WGUS55 KABQ 132044
FFWABQ
NMC007-132345-
/O.NEW.KABQ.FF.W.0028.180713T2044Z-180713T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
244 PM MDT FRI JUL 13 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Western Colfax County in northeastern New Mexico...

* Until 545 PM MDT.

* At 244 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Cimarron and Ute Park. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3660 10495 3651 10490 3646 10503 3652 10514
      3656 10512 3660 10503

$$

54
2 follow-up statements
118 
WGUS75 KABQ 132200
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
400 PM MDT FRI JUL 13 2018

NMC007-132345-
/O.CON.KABQ.FF.W.0028.000000T0000Z-180713T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
400 PM MDT FRI JUL 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
WESTERN COLFAX COUNTY...

At 359 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area.  Flash 
flooding has been reported in areas of Ute Park. River levels along 
the Cimarron River are starting to rise due to the rainfall. 

Some locations that will experience flooding include...
Cimarron and Ute Park. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3660 10495 3651 10490 3646 10503 3652 10514
      3656 10512 3660 10503

$$

54
443 
WGUS75 KABQ 132314
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
514 PM MDT FRI JUL 13 2018

NMC007-132318-
/O.CAN.KABQ.FF.W.0028.000000T0000Z-180713T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
514 PM MDT FRI JUL 13 2018

...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3660 10495 3651 10490 3646 10503 3652 10514
      3656 10512 3660 10503

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:14 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 13, 2:14 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
214 PM MDT Fri Jul 13 2018

.SYNOPSIS...
Showers and thunderstorms with locally heavy rainfall will continue
through the weekend across much of New Mexico. Any direct hits from
these storms will be capable of torrential rains, small hail, strong
outflow winds, and frequent lightning. A gradual decrease in the
coverage of thunderstorms is expected next week as a strong ridge of
high pressure builds over New Mexico. Temperatures will warm above
normal next week with lots of 90s and 100s.

&&

.DISCUSSION...
A record PW value of 1.26" this morning and an upper wave drifting
west across central NM has generated a healthy crop of showers and
storms with locally heavy rainfall this afternoon. Coverage will
continue expanding through the late afternoon and evening with the
focus likely along the I-40 corridor of central and western NM. The
bulk of deterministic and statistical models show storms persisting
in this area until after midnight.

Not much change is in store through Monday as near record moisture
levels remain in place over NM. The focus will continue near the high
terrain during the early to mid afternoon before spreading into nearby
highlands and valleys through the late afternoon and evening. Very
heavy rainfall will still be possible just about anywhere and Flash
Flood Watches are likely again through the weekend. At this time the
latest models have the greatest focus over the southern and western
half of the area Saturday then the northern and western half of the
area Sunday and Monday. High temperatures will remain slightly below
normal in this pattern.

Unfortunately models are coming into very good agreement that a 600dm
H5 high pressure center will build directly over NM next week. This
will force a decrease in storm coverage by Tuesday followed by record
to near-record heat for the remainder of the week. Recycled moisture
and very weak steering flow will still allow for locally heavy rainfall
however chances would decrease considerably.

Guyer

&&

.FIRE WEATHER...
A relatively wet weather pattern will continue for many locations
within northern and central New Mexico through the next few days. A
weak upper level low circulation has sagged into the state,
retaining very light mid to upper level winds over the region, and
this will keep the scattered to widespread showers and thunderstorms
moving very slowly. This will amplify the locally heavy rainfall and
flash flooding threats, especially over recent wildfire burn scars.
A few new lightning strike ignitions will be possible, but this
threat should be decreasing into the weekend as more wetting rain
falls over the area.

Prevailing surface winds will remain light to moderate, however
gusty and erratic winds will develop abruptly under and near any
showers or thunderstorms over the coming days. Expect excellent RH
recovery tonight and each subsequent night through the middle of
next week. All of these forecast elements should alleviate any
widespread critical fire weather conditions through early next week.

A gradual day-by-day drying trend is expected during the middle to
late part of next week as high pressure strengthens over NV and
moisture is recycled away. There remains potential for a weak back
door front to arrive from the northeast by mid-week, but at this
point no significant moisture re-charge is anticipated. This will
lead to less storm coverage and rising temperatures late next week.

&&

.AVIATION...
18Z TAF CYCLE
Another day of scattered to numerous showers and thunderstorms is
expected across much of northern and central New Mexico today and
tonight. Storms will continue to initiate off of the higher terrain
and then slowly roll into adjacent valleys and lowlands. The northern
half of the state will generally observe a storm motion to the west
southwest, but more erratic storm motion is anticipated south of
Interstate 40. Heavy downpours will temporarily reduce
ceilings/visibility to MVFR/IFR conditions, and the gusty outflows
from storms will produce erratic, and perhaps strong winds. Storms
will likely carry on well into the overnight hours, especially in
west central New Mexico. There will be a gradual decrease in storm
coverage toward dawn Saturday before another active round of storms
redevelops later in the afternoon.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  90  64  89 /  50  30  50  40
Dulce...........................  52  86  53  85 /  60  50  60  60
Cuba............................  55  82  56  82 /  70  60  50  70
Gallup..........................  57  84  56  85 /  70  60  50  50
El Morro........................  55  78  54  79 /  90  70  70  60
Grants..........................  57  83  57  83 /  80  50  60  50
Quemado.........................  56  76  56  78 /  70  70  60  60
Glenwood........................  65  83  64  83 /  60  60  50  60
Chama...........................  49  80  49  79 /  70  70  50  80
Los Alamos......................  60  81  61  82 /  60  50  50  60
Pecos...........................  57  79  58  81 /  70  70  40  60
Cerro/Questa....................  53  80  53  80 /  60  50  40  60
Red River.......................  47  71  47  71 /  60  60  40  70
Angel Fire......................  45  76  43  77 /  60  60  40  70
Taos............................  53  84  53  84 /  50  50  30  50
Mora............................  51  79  51  80 /  50  60  40  60
Espanola........................  59  88  60  88 /  50  40  40  50
Santa Fe........................  58  80  60  82 /  70  60  40  60
Santa Fe Airport................  57  85  59  87 /  70  50  40  50
Albuquerque Foothills...........  62  86  64  88 /  70  50  50  50
Albuquerque Heights.............  67  87  67  89 /  70  40  40  50
Albuquerque Valley..............  64  89  65  90 /  70  40  40  40
Albuquerque West Mesa...........  64  88  65  90 /  70  40  40  50
Los Lunas.......................  63  89  63  90 /  70  40  40  40
Rio Rancho......................  64  88  65  90 /  70  40  40  50
Socorro.........................  65  88  66  90 /  60  40  40  40
Sandia Park/Cedar Crest.........  59  80  60  82 /  80  60  50  50
Tijeras.........................  59  82  60  84 /  80  60  50  50
Moriarty/Estancia...............  55  84  56  86 /  70  60  40  40
Clines Corners..................  57  81  58  83 /  70  70  40  50
Gran Quivira....................  58  81  59  84 /  70  60  40  50
Carrizozo.......................  63  82  63  84 /  50  50  40  40
Ruidoso.........................  57  76  57  78 /  50  70  40  50
Capulin.........................  56  82  57  83 /  50  40  20  40
Raton...........................  54  86  55  88 /  40  40  20  40
Springer........................  56  87  57  89 /  40  30  20  40
Las Vegas.......................  54  81  55  84 /  50  60  30  40
Clayton.........................  62  89  63  91 /  30  20  20  20
Roy.............................  61  85  61  87 /  40  40  20  30
Conchas.........................  67  93  67  95 /  50  40  30  20
Santa Rosa......................  64  90  65  92 /  60  50  30  30
Tucumcari.......................  68  95  69  97 /  40  40  30  20
Clovis..........................  66  91  66  92 /  30  40  20  20
Portales........................  66  92  67  93 /  30  40  20  20
Fort Sumner.....................  69  93  68  95 /  40  40  20  20
Roswell.........................  71  95  70  96 /  30  30  20  20
Picacho.........................  64  85  64  86 /  50  40  30  40
Elk.............................  61  81  61  82 /  40  60  40  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ504-506>515-518>526.

&&
Hazardous weather outlook, Jul 13, 2:31 PM MDT, 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
231 PM MDT Fri Jul 13 2018

NMZ501>540-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
231 PM MDT Fri Jul 13 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms with locally heavy rainfall will
continue to impact much of the area through tonight. Storm motions
will be slow and localized areas of torrential rain are likely. This
may lead to flash flooding, especially near recent burn scars and
within urban drainage systems. Isolated locations may receive up to
2 inches of rainfall in less than 1 hour. A few storms may also
produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms will continue over the weekend
and into early next week. Storm motions will remain slow and locally
heavy rainfall is likely. This may lead to localized areas of flash
flooding, especially near recent burn scars and within urban drainage
systems. Isolated locations may receive up to 2 inches of rainfall.
A few storms may also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Contact local law enforcement or the National Weather Service to
report flash flooding, hail, and high winds at 1-888-386-7637.

Guyer

In the hours before

Special weather statement, Jul 13, 12:23 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1223 PM MDT FRI JUL 13 2018

NMZ504-511-131915-
Northwest Highlands-Jemez Mountains-
1223 PM MDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 115
PM MDT...

At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fenton Lake State Park, or 16 miles southeast of Cuba, moving south
at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Jemez Springs, Fenton Lake State Park, Jemez State Monument, Jemez
Pueblo and Ponderosa.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3595 10680 3589 10659 3559 10667 3569 10698
TIME...MOT...LOC 1822Z 020DEG 7KT 3586 10674

54
Special weather statement, Jul 13, 1:10 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
110 PM MDT FRI JUL 13 2018

NMZ512-518-132000-
West Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-
110 PM MDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 200
PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eldorado At Santa Fe, or near Santa Fe, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Southern Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos, La
Cienega, Los Cerrillos and Lamy.

This includes the following highways...
 Interstate 25 between Mile Markers 271 and 293.
 Highway 285 between Mile Markers 286 and 290.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3568 10587 3550 10583 3544 10612 3567 10615
TIME...MOT...LOC 1910Z 080DEG 11KT 3558 10595

54
Special weather statement, Jul 13, 1:46 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
146 PM MDT FRI JUL 13 2018

NMZ512-513-515-132030-
East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristos above 9500 feet/Red River-
146 PM MDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WEST
CENTRAL COLFAX COUNTIES UNTIL 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elizabethtown, or 15 miles southeast of Questa, moving southwest at
10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Angel Fire, Red River, Eagle Nest, Taos Ski Valley, Eagle Nest Lake
State Park, Elizabethtown, Vietnam Veterans Memorial State Park,
Arroyo Seco and Taos Pueblo.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3662 10521 3636 10532 3646 10555 3650 10558
      3651 10559 3670 10541
TIME...MOT...LOC 1946Z 028DEG 7KT 3660 10536

54

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:29 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Jul 12, 7:47 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 12, 8:23 PM MDTAreal Flood AdvisoryABQSandoval82 min
Jul 12, 9:27 PM MDTAreal Flood AdvisoryABQSandoval93 min
Jul 13, 2:41 AM MDTFlash Flood WatchABQ19 hr
Jul 13, 12:23 PM MDTSpecial Weather StatementABQSandoval52 min
Jul 13, 12:37 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 13, 12:53 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 13, 12:58 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 13, 1:10 PM MDTSpecial Weather StatementABQSanta Fe50 min
Jul 13, 1:46 PM MDTSpecial Weather StatementABQTaos44 min
Jul 13, 2:37 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 13, 2:53 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance3 hr
Jul 13, 2:59 PM MDTSpecial Weather StatementABQTorrance46 min
Jul 13, 3:11 PM MDTSpecial Weather StatementABQChaves34 min
Jul 13, 3:24 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 13, 3:38 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Jul 13, 4:28 PM MDTAreal Flood AdvisoryABQCibola3 hr
Jul 13, 4:44 PM MDTAreal Flood AdvisoryABQQuay3 hr
Jul 13, 4:48 PM MDTSpecial Weather StatementABQSan Miguel42 min
Jul 13, 4:57 PM MDTSpecial Weather StatementABQSandoval48 min
Jul 13, 5:19 PM MDTSevere Thunderstorm WarningABQSandoval25 min
Jul 13, 5:41 PM MDTAreal Flood AdvisoryABQSan Juan109 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.